Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 203, NWS Springfield, MO

May 2, 20086 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 2, 2008, 6:39 AM CDT for 6 counties in Missouri. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2008, 6:39 AM CDT (11:39 UTC)
Expired
May 2, 2008, 7:45 AM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Dent County, MO, Maries County, MO, Phelps County, MO, Pulaski County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 149 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days
May 2, 5:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1112 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:05 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 2, 3:05 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 AM CDT FRI MAY 2 2008

...SEVERE THUNDERSTORMS TODAY...

.DISCUSSION...

SEVERE THUNDERSTORMS PRODUCING PRIMARILY LARGE HAIL AND DAMAGING
WINDS WILL MOVE MOVE FROM WEST TO EAST ACROSS THE COUNTY WARNING
AREA TODAY. ISOLATED TORNADOES WILL BE POSSIBLE WHERE SUPERCELL
STRUCTURES ARE OBSERVED.

AN EXTENSIVE SQUALL LINE WITH STRONG TO SEVERE THUNDERSTORMS HAS
DEVELOPED ALONG A COLD FRONT EXTENDING FROM NEAR KANSAS CITY TO
TULSA TO ARDMORE OKLAHOMA. THIS LINE HAS HAD A HISTORY OF
PRODUCING DAMAGING WINDS AND LARGE HAIL. SO FAR THE STRONGEST
WINDS HAVE OCCURRED IN NORTHWEST MISSOURI WITH DAMAGING WINDS
OVER 80 MPH ASSOCIATED WITH A BOWING SEGMENT. THERE HAVE BEEN
SEVERAL REPORTS OF GOLF BALL SIZE HAIL WITHIN THIS LINE OF
THUNDERSTORMS.

AHEAD OF THE APPROACHING COLD FRONT...AN UNSTABLE AND WEAKLY
CAPPED AIRMASS REMAINS IN PLACE WITH SURFACE BASED CAPE RANGING
FROM 1000 TO 2000 J/KG...700-500 MB LAPSE RATES NEAR 7 DEGREES
C/KM...0-3 KM STORM RELATIVE HELICITY NEAR 400 M2/S2 AND SURFACE
TO 6 KM WIND SHEAR NEAR 50 KTS. DAMAGING WINDS...WHERE BOWING
SEGMENTS DEVELOP AND COLD POOLING OCCURS AHEAD OF THE LINE...AND
LARGE HAIL WILL BE THE MAIN THREATS ACROSS SOUTHEAST KANSAS AND
THE OZARKS. HOWEVER...RAPID DEVELOPMENT OF SHORT LIVED WEAK
TORNADOES WILL BE POSSIBLE...ALONG THE LEADING EDGE OF THE SQUALL
LINE...WITH EMBEDDED SUPERCELLS WITHIN THE LINE...AND WITH ANY
DISCRETE SUPERCELL THAT MIGHT FORM AHEAD OF THE SQUALL LINE WITH
SUCH HIGH STORM RELATIVE HELICITIES.

NAM AND GFS GUIDANCE PLACES FRONT NEAR THE HIGHWAY 65 CORRIDOR
AROUND 18Z. STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE
ALONG AND AHEAD OF THE FRONT THROUGH THE AFTERNOON HOURS. DRY
WEATHER AND GRADUALLY CLEARING WILL OCCUR FROM WEST TO EAST
BEHIND THE FRONT AS MUCH DRIER AIR MOVES IN WITH STRONG
ISENTROPIC DOWNGLIDE IN THE THE 305-315K LAYER. THE COLD FRONT
WILL BE EAST OF THE COUNTY WARNING AREA AND SHOWERS AND
THUNDERSTORMS WILL HAVE ENDED BY 00Z.

UPPER LEVEL STORM SYSTEM TRACKS NORTHEAST OF THE REGION SATURDAY.
WITH NORTHWEST FLOW ALOFT AND SURFACE HIGH PRESSURE BUILDING INTO
THE OZARKS...CONDITIONS WILL BE UNSEASONABLY COOL. SURFACE HIGH
PRESSURE SHIFTS EAST OF THE OZARKS ON SUNDAY WITH SOUTHERLY FLOW
RETURNING AND TEMPERATURES REBOUNDING.

ANOTHER UPPER LEVEL STORM SYSTEM WILL DEVELOP EARLY NEXT WEEK IN
THE DESERT SOUTHWEST. THIS SYSTEM WILL KICK INTO THE SOUTHERN
PLAINS IN THE MIDDLE OF THE WEEK BRINGING ADDITIONAL CHANCES FOR
SHOWERS AND THUNDERSTORMS.

ANGLE

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...LINE OF STRONG TO SEVERE THUNDERSTORMS
HAS DEVELOPED AHEAD OF A COLD FRONT IN EAST KANSAS AND CENTRAL
OKLAHOMA. AT 0530Z...THUNDERSTORMS EXTEND FROM NEAR KTOP TO KUKL
TO KPNC TO KCHK AND IS TRACKING EAST AROUND 30 KNOTS.
THUNDERSTORMS WILL EFFECT AERODROMES AFTER 07Z WITH REDUCTION OF
VISIBILITIES AND CEILINGS TO IFR POSSIBLE. SHOWERS AND
THUNDERSTORMS WILL END BY 12Z AS THE FRONT MOVES EAST THROUGH THE
TERMINALS AND CEILINGS GRADUALLY RAISE TO VFR.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 2, 6:06 AM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
606 AM CDT FRI MAY 2 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
606 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING WINDS IN EXCESS OF
  70MPH...HAIL TO THE SIZE OF QUARTERS AND ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

 A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO
 AFFECT AREAS ALONG AND EAST OF HIGHWAY 65 THROUGH NOON FRIDAY.

  DISCUSSION:

 THIS SQUALL LINE WILL BE CAPABLE OF DAMAGING WIND GUSTS IN
 EXCESS OF 70 MPH...HAIL TO THE SIZE OF QUARTERS AND ISOLATED
 TORNADOES. MODERATE INSTABILITY AND STRONG WIND SHEAR WILL
 MAINTAIN THE THREAT FOR SEVERE WEATHER ALONG THIS LINE OF
 THUNDERSTORMS FOR THE NEXT SEVERAL HOURS.

 THE COLD FRONT...AND ITS ASSOCIATED SEVERE WEATHER THREAT...WILL
 PUSH EAST OF THE REGION BY EARLY AFTERNOON. NO SEVERE WEATHER IS
 ANTICIPATED AFTER THE COLD FRONTAL PASSAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 ANOTHER STORM SYSTEM MAY MOVE INTO THE REGION TUESDAY AND
 WEDNESDAY BRINGING ANOTHER CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEED THIS MORNING ALONG
 AND EAST OF HIGHWAY 65 IN SOUTHWEST MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BARJENBRUCH

In the hours before

Local storm report, May 2, 6:02 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND GST     BRUNER                  37.01N 92.99W
05/02/2008  E65 MPH          CHRISTIAN          MO   AMATEUR RADIO

&&

HATCH
Local storm report, May 2, 6:09 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     TSTM WND GST     AVA                     36.95N 92.66W
05/02/2008  E56 MPH          DOUGLAS            MO   AMATEUR RADIO

            WINDOW BLOWN OUT OF THE COURT HOUSE. POWER REPORTED OUT
            IN TOWN.

&&

HATCH
Local storm report, May 2, 6:14 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 AM     TSTM WND DMG     AVA                     36.95N 92.66W
05/02/2008                   DOUGLAS            MO   AMATEUR RADIO

            DAMAGE TO SCHOOL REPORTED IN TOWN.

&&

HATCH
Local storm report, May 2, 6:23 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
623 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     TSTM WND DMG     DUNCAN                  37.28N 92.69W
05/02/2008                   WRIGHT             MO   AMATEUR RADIO

            OUT BUILDINGS DAMAGED.

&&

HATCH
Local storm report, May 2, 6:26 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     TSTM WND DMG     AVA                     36.95N 92.66W
05/02/2008                   DOUGLAS            MO   AMATEUR RADIO

            SEVERAL BUILDINGS IN THE TOWN SQUARE REPORTED HEAVILY
            DAMAGE.

&&

HATCH
Local storm report, May 2, 6:33 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     TSTM WND GST     NORWOOD                 37.11N 92.41W
05/02/2008  E80 MPH          WRIGHT             MO   AMATEUR RADIO

            SEVERAL TREES REPORTED DOWN.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:14 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton, Vernon61 min
May 2, 3:35 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton55 min
May 2, 3:43 AM CDTSevere Thunderstorm WarningSGFCedar, Dade62 min
May 2, 4:00 AM CDTSevere Thunderstorm WarningSGFCedar, Hickory, Polk, St. Clair60 min
May 2, 4:15 AM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, Newton60 min
May 2, 4:40 AM CDTTornado WarningSGFBarry35 min
May 2, 4:44 AM CDTSevere Thunderstorm WarningSGFDade, Greene, Polk61 min
May 2, 4:49 AM CDTSevere Thunderstorm WarningSGFChristian, Greene56 min
May 2, 5:00 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Miller, Morgan60 min
May 2, 5:06 AM CDTTornado WarningSGFBarry, Stone24 min
May 2, 5:09 AM CDTSevere Thunderstorm WarningSGFStone, Taney51 min
May 2, 5:34 AM CDTSevere Thunderstorm WarningSGFChristian26 min
May 2, 5:38 AM CDTSevere Thunderstorm WarningSGFDallas, Polk, Webster67 min
May 2, 5:41 AM CDTSevere Thunderstorm WarningSGFOzark, Taney64 min
May 2, 5:47 AM CDTTornado WarningSGFChristian, Douglas, Webster28 min
May 2, 6:10 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Texas, Webster, Wright39 min
May 2, 6:18 AM CDTTornado WarningSGFTexas, Wright27 min
May 2, 6:35 AM CDTTornado WarningSGFHowell, Ozark, Texas40 min
May 2, 7:01 AM CDTTornado WarningSGFOregon, Shannon44 min
May 2, 7:18 AM CDTSevere Thunderstorm WarningSGFHowell27 min
May 2, 7:43 AM CDTSevere Thunderstorm WarningSGFOregon32 min
May 2, 8:15 AM CDTSevere Thunderstorm WarningSGFOregon34 min
May 2, 8:28 AM CDTFlash Flood WarningSGFOregon6 hr
May 1, 8:38 PM CDTTornado WarningSGFBourbon55 min
May 1, 9:43 PM CDTTornado WarningSGFBourbon47 min
May 1, 10:27 PM CDTTornado WarningSGFBourbon29 min
May 1, 10:39 PM CDTTornado WarningSGFBourbon17 min
May 2, 2:16 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford59 min
May 2, 2:49 AM CDTSevere Thunderstorm WarningSGFCherokee, Crawford56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.